Missouri, 2011

Hail in Missouri, August 12, 2011

August 12, 2011 · NWS EAX · 1 event in 1 county or zone

An isolated severe thunderstorm dropped large hail, during the late morning hours of August 12, 2011.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An isolated severe thunderstorm dropped large hail, during the late morning hours of August 12, 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 12, 5:21 AM CST, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 12, 5:21 AM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
621 AM CDT FRI AUG 12 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

SUB-SEVERE MCS CONTINUES TO TURN MORE EASTERLY ACROSS THE MISSOURI
RIVER THIS MORNING...WITH PREVIOUS WEST-EAST ALIGNMENT NOW
TRANSITIONING TO A MORE SW-NE ORIENTATION. CLOUD TOPS CONTINUE TO
WARM WITHIN THE CORE OF THE MCS...AND WE HOPE THERE IS ENOUGH
FORCING FOR NEW CELL PROPAGATION ON THE SW FLANK TO DELIVER SOME
MUCH NEEDED RAINFALL INTO THE KC METRO OVER THE NEXT COUPLE HOURS.

VERY CHALLENGING FORECAST FOR TODAY AS THE EFFECTIVE OUTFLOW
BOUNDARY POSITION WILL IN ESSENCE DETERMINE WHERE /POTENTIALLY
SEVERE/ CONVECTION REJUVENATES LATER THIS AFTERNOON...WHILE MID
LEVEL IMPULSE CURRENTLY TRAVERSING THE BLACK HILLS DICTATES MORE
ELEVATED ACTIVITY BACK TO THE NORTH AND WEST. 00Z MODELS SHOWED AN
OVERALL POOR REPRESENTATION OF MASS FIELDS AND HANDLE OF
PRIOR/ONGOING CONVECTION AND SURFACE FEATURES. ONLY RECENTLY DID THE
HRRR EVEN PICK UP ON THE ONGOING MCS. THUS...THROUGH
TONIGHT...OBSERVATIONAL DATA AND FORECASTER INTUITION/EXPERIENCE
WILL HOPEFULLY YIELD A WORTHY FORECAST.

EXPECT THAT ONGOING SYSTEM WILL CONTINUE TO MOVE TO THE
EAST-SOUTHEAST THROUGH DAYBREAK BEFORE ULTIMATELY DISSIPATING AS
DIABATIC COOLING AHEAD OF THE GUST FRONT STEADILY REMOVES THE
AVAILABLE INSTABILITY. IN THE WAKE OF THIS INITIAL EPISODE...FAIRLY
POTENT UPSTREAM IMPULSE SHOULD ALLOW ANOTHER CLUSTER OF ELEVATED
SHOWERS/STORMS TO PUSH INTO NW MO THIS MORNING. THE BIG QUESTION IS
HOW FAR SOUTH THIS ACTIVITY DRIVES THE INITIAL GUST FRONT THROUGH
ERN KS/WRN MO...DELINEATING THIS AFTERNOON/S FOCUS WITH AN
INCREASINGLY WARM AND UNSTABLE WARM SECTOR AIRMASS TO THE SOUTH AND
WEST. STABILIZING COLD POOL EFFECTS AND CLOUD DEBRIS SHOULD HOLD
TEMPERATURES A FEW COUPLE DEGREES COOLER THAN YESTERDAY...EVEN WITH
INCREASING SUNSHINE...SO GOING FORECAST LOOKS KOSHER IN THAT ASPECT.

ONGOING RADAR TRENDS AND UPSTREAM PRESSURE RISES WITHIN THE
COLD POOL SUGGEST THIS ACCELERATED PUSH HAS TURNED MORE EASTERLY
OVER THE PAST HOUR...AND MAY LIMIT THE SOUTHWARD GUST FRONT PROGRESS
TO JUST SOUTH OF I-70 WITH SOME POTENTIAL FOR IT TO RETREAT WITH
AMPLY DAYTIME HEATING. SHEAR PROFILES AND POTENTIAL FOR MODERATE
INSTABILITY COULD YIELD A FEW SUPERCELLS WITH UPSCALE GROWTH INTO A
DAMAGING WIND EVENT. THE GREAT IMPACT WOULD APPEAR TO BE FROM THE
KANSAS CITY METRO SOUTHWARD ALONG THE KS/MO BORDER...WITH A GRADUAL
WANING OVERNIGHT AS ACTIVITY SLIDES ESE INTO CENTRAL MISSOURI. STORM
MOTION AND RATHER MEAGER PWATS ON THE ORDER OF 1.25 INCHES SHOULD
MITIGATE ANY WIDESPREAD HEAVY RAIN POTENTIAL.

OVERALL FOCUS WILL SHIFT SOUTH OF THE AREA AFTER MIDNIGHT AS
SPRAWLING RIDGE PUSHES SOUTH THROUGH THE PLAINS. DEEPENING POSITIVE
TILT UPPER TROUGH WILL CLOSE OFF NEAR THE WESTERN GREAT LAKES...WITH
THE LONGWAVE TROUGH AXIS AND ATTENDANT VORT LOBE SET TO PIVOT
THROUGH THE AREA TOMORROW. DEEP CYCLONIC FLOW AND TRAILING SURFACE
TROUGH WILL CERTAINLY LEAD TO QUITE A BIT OF STRATO-CU OVER THE ERN
HALF OF THE CWA...AND COLD AIR ALOFT WILL MORE THAN LIKELY SUPPORT
AT LEAST SCATTERED AFTERNOON SHOWERS ACROSS ERN MO WITH LOW CHANCE
POPS WARRANTED.

SUNDAY/MONDAY SHOULD BE MUCH APPRECIATED REPEATS OF THE PAST COUPLE
DAYS WITH SEASONABLY COOL TEMPERATURES AND A NOTICEABLE ABSENCE OF
THE HUMIDITY. THIS WILL GRADUALLY YIELD TO A BUILDING UPPER RIDGE
WHICH WILL GAIN INFLUENCE ON THE AREA BY MID WEEK WITH A RETURN TO
90 DEGREE READINGS. THE TRANSITIONAL FLOW IN BETWEEN AND RESURGENCE
OF WARM/MOIST AIR MAY PROVIDE ONE MORE OPPORTUNITY FOR
SHOWERS/STORMS MONDAY NIGHT INTO TUESDAY AS FAVORED REGION FOR MCS
ACTIVITY LOOKS TO AGAIN BE THE CENTRAL PLAINS WITH ACTIVITY ROLLING
EASTWARD INTO NE KS/NRN MO.

BOOKBINDER

&&

.AVIATION...

FOR THE 12Z TAFS...ANOTHER CONVECTIVE SYSTEM IS TRACKING THROUGH
SOUTHEASTERN NEBRASKA AT THE MOMENT AND SHOULD TAKE A TRACK SIMILAR
TO ITS PREDECESSOR AND EVENTUALLY WEAKEN AND TURN MORE EASTERLY.
TIMING AND LOCATION OF THIS IS QUITE UNCERTAIN BUT TIMING THIS SYSTEM
INTO THE TERMINALS BRINGS IT IN MID MORNING. SO HAVE ADDED A SMALL
WINDOW OF -TSRA THIS MORNING. CONDITIONS SHOULD BE MAINLY MVFR IN THE
CONVECTION. OTHERWISE...THERE SHOULD BE A LULL AFTER THIS NEXT SYSTEM
AND THEN CONFIDENCE DECREASES SIGNIFICANTLY WITH ANY ADDITIONAL
THUNDERSTORM CHANCES FOR THE REMAINDER OF THE VALID PERIOD. DUE TO
THE LOW CONFIDENCE HAVE PUSHED BACK ADDITIONAL THUNDERSTORM CHANCES
TO THE LATE EVENING AND OVERNIGHT AND WILL ONLY CARRY A VCTS AT THIS
TIME.

CDB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 12, 5:08 AM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
608 AM CDT FRI AUG 12 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
608 AM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

TWO THUNDERSTORM COMPLEXES WILL IMPACT AREAS MAINLY NORTH OF
INTERSTATE 70 THIS MORNING. SEVERE WEATHER IS NOT ANTICIPATED.
HEAVY RAIN...FREQUENT LIGHTNING AND BRIEF WIND GUSTS TO 30 MPH MAY
ACCOMPANY THE STRONGEST STORMS.

LATER THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
CENTRAL AND EASTERN KANSAS...ALONG A REMNANT OUTFLOW BOUNDARY FROM
THIS MORNINGS ACTIVITY AND COLD FRONT WILL BE ADVANCING EASTWARD
THROUGH THE PLAINS. A WARM AND HUMID AIRMASS ALONG THIS FRONTAL ZONE
WILL ALLOW STORMS TO INTENSIFY QUICKLY. MODERATE WIND SHEAR WILL
ALLOW STORMS TO BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY THREATS. THIS ACTIVITY WILL MOVE TO THE
EAST-SOUTHEAST...WITH THE GREATEST POTENTIAL THREAT AREA FROM KANSAS
CITY SOUTHWARD ALONG THE STATE LINE. STORMS MAY MAINTAIN THEIR
INTENSITY EARLY THIS EVENING...BUT A GRADUAL WEAKENING IS EXPECTED
AS THE STORMS MOVE INTO CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL ARRIVE MONDAY NIGHT INTO
TUESDAY. IT IS TOO EARLY TO DETERMINE WHETHER ANY STORMS WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE ENTIRE REGION
TODAY...WITH THE GREATEST RISK FROM KANSAS CITY TO CLINTON AND
POINTS WEST. SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS
AFTERNOON INTO THE EVENING HOURS.

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 5 km away, was scanning. The volume nearest the first event began at 16:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
August 12, 10:42 AM CST
Where
Cass County, 1.75 mi NW of Gowdy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.800, -94.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341305.